Nonconvulsive status epilepticus, a condition characterized by confusion, inability to speak, and diminished awareness, has been reported for the first time in a patient with variegate porphyria, according to a case study.
The study, “Nonconvulsive status epilepticus secondary to acute Porphyria crisis,” was published in the journal, Epilepsy & Behavior Case Reports.
In general, seizures have been reported in 10% to 20% of patients with acute porphyria. Typically, convulsive status epilepticus is when a seizure lasts longer than five minutes, or when seizures occur close together and the patient doesn’t recover between them. Although rare, these types of seizures are more commonly reported in case studies of patients with porphyria.
Nonconvulsive status epilepticus seizures are not tonic-clonic seizures, which involve the entire brain, but complex partial brain seizures that are harder to recognize and may require an electroencephalogram (EEG) to confirm the diagnosis. There is no loss of consciousness, common in convulsive seizures.
Episodes of variegate porphyria, a type of hepatic (where the enzyme deficiency begins in the liver) porphyria, can cause abdominal pain, vomiting, constipation, and diarrhea. During an attack, a person may also experience skin photosensitivity, muscle weakness, fever, anxiety and hallucinations, and of course, seizures.
In the case study, the patient, a 71-year-old woman with a long history of hereditary variegate porphyria, as well as kidney and heart disease, came to the hospital speaking clearly and able to move her extremities. Authors described her as “combative … but intermittently confused.” She underwent tests, but received no EEG, and doctors attributed her behavior to an acute porphyria crisis.
Analyzing her medical history, clinicians noted that she had three prior visits to the hospital due to unexplained encephalopathy, a disease affecting the brain’s structure and function. No EEGs had been performed at the time of these visits.
The following day the patient’s condition worsened.
“Her physical exam demonstrated no spontaneous movement of her extremities as well as a lack of deep tendon reflexes. She was nonverbal, and did not respond to verbal cues or follow commands,” the clinicians wrote.
An EEG revealed signs of nonconvulsive status epilepticus.
The patient was given levetiracetam (marketed under the brand name Keppra, among others) to reduce the number of seizures. The medicine also gradually resolved her neurological issues. She received Panhematin (hemin) to treat her acute porphyria. After continuing to improve, the patient was discharged, and follow-ups two months later revealed no lingering neurological difficulties.
“This case highlights the importance of consideration of nonconvulsive status epilepticus in patients with known variegate porphyria and acute encephalopathy,” the clinicians wrote. “Recognition of seizures is critical so that appropriate anticonvulsant medications are selected so as to avoid exacerbation of porphyria.”